Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 4, 2020, 11:16 AM EST for Volusia County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 4, 2020, 11:16 AM EST (16:16 UTC)
- Expired
- Jan 4, 2020, 11:43 AM EST
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 118 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 11:30 AM EST | TORNADO | 1 N De Land, FL | VOLUSIA COUNTY SHERIFF OFFICE REPORTED ROOF DAMAGE TO A BUILDING. GENERAL PUBLIC ALSO REPORTED WATCHING A SMALL TORNADO TOUCHING DOWN CAUSING POWER LINES TO GO DOWN NEAR AMELIA AVE AND WOODLAND BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 4.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
376
WUUS52 KMLB 041616
SVRMLB
FLC127-041715-
/O.NEW.KMLB.SV.W.0001.200104T1616Z-200104T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1116 AM EST Sat Jan 4 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Central Volusia County in east central Florida...
* Until 1215 PM EST.
* At 1115 AM EST, a severe thunderstorm was located near Paisley,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and a brief tornado.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Deltona, DeLand, Orange City, Lake Helen and DeLand Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2896 8122 2893 8135 2895 8135 2896 8136
2896 8137 2897 8137 2898 8136 2899 8136
2899 8137 2903 8139 2904 8141 2910 8126
TIME...MOT...LOC 1615Z 235DEG 32KT 2896 8147
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
KN1 follow-up statement
071
WWUS52 KMLB 041643
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
1143 AM EST Sat Jan 4 2020
FLC127-041651-
/O.CAN.KMLB.SV.W.0001.000000T0000Z-200104T1715Z/
Volusia FL-
1143 AM EST Sat Jan 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this line and a Significant Weather Advisory
remains in effect.
LAT...LON 2896 8122 2893 8135 2895 8135 2896 8136
2896 8137 2897 8137 2898 8136 2899 8136
2899 8137 2903 8139 2904 8141 2910 8126
TIME...MOT...LOC 1640Z 235DEG 32KT 2909 8125
$$
KNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 9:45 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 4, 9:45 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
945 AM EST Sat Jan 4 2020
.DISCUSSION...
...Strong Cold Front Approaching Central Florida...
...Increasing Winds and Building Seas Will Produce Very Dangerous
Conditions Over the Local Atlantic Through Sunday Morning...
Squall line pushing thru the Nature/First Coasts this mrng should be
overtop the I-4 Corridor by midday. Morning RAOBs show a saturated
H100-H70 lyr at KJAX/KTAE assocd with the approaching cold front...
PWat values btwn 1.50"-1.75". Decreasing low lvl moisture southward
with KTBW/KXMR/KMFL soundings showing a noteworthy dry slot...PWat
values btwn 1.25"-1.50"...KMFL arnd 1.25". Brisk S/SW flow prevails
acrs central FL while low clouds Stout SSW flow continues ahead of
an approaching cold front. Low stratus clouds linger acrs the area
but no vsby reductions in the sfc obs.
Winds at Buoy009 have been sustained arnd 20kts with gusts 25-30kts.
Sfc obs showing sustained winds arnd 15mph, gusting to 20-25mph near
the coast. Lcl wind profilers 25-30KTS just off the deck. Conditions
only expected to worsen with the approaching front and prefrontal
squall line. With this in mind, updated fcst to raise a Lake Wind
Advisory areawide, though conditions may be marginal over the
Treasure Coast/Lake-O region.
&&
.AVIATION...
Lingering IFR stratus through late morning. Prefrontal squall line
approaching the I-4 Corridor should push through the northern sites
by midday, southern sites by late aftn. Wind shift to west with the
passage of the squall line...northwest with the fropa...sfc G18-
23KTS through 05/00Z.
&&
.MARINE...
Dangerous conditions dvlpg areawide this aftn as a prefrontal squall
line pushes acrs the lcl Atlc. Buoy009 measuring sustained winds
arnd 20kts with gusts 25-30kts. Upgraded fcst to include nearshore
leg under the SCA...will hold off on upgrading nearshore gale watch
until the 12Z guidance package comes in.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 7 PM EST this evening for Coastal
Volusia-Indian River-Inland Volusia-Martin-Northern Brevard-
Northern Lake-Okeechobee-Orange-Osceola-Seminole-Southern
Brevard-Southern Lake-St. Lucie.
AM...Gale Watch from 7 PM EST this evening through Sunday morning for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory until 7 PM EST this evening for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Gale Warning from 7 PM this evening to 10 AM EST Sunday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 20-60 nm.
&&
Short Term/Aviation...Bragaw
Long Term/Impact WX...NegronHazardous weather outlook, Jan 4, 9:27 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Melbourne FL 927 AM EST Sat Jan 4 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-050000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 927 AM EST Sat Jan 4 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .HIGH WIND IMPACT... Southwest winds 15 to 20 mph and higher gusts will reach east central Florida late this morning as a cold front approaches from the northwest. After the passage of a line of showers and thunderstorms, winds will become west this afternoon and early evening. .WIND AND SEA IMPACT... Southwest winds up to 20 to 25 knots and building seas will precede a strong cold front today. The front will pass through the local Atlantic waters this afternoon, followed by winds shifting to northwest and increasing further to between 25 and 30 knots tonight into early Sunday morning. Winds will gust to gale force, especially beyond 20 nautical miles, where these gusts will be more frequent, as seas build as high as 10 to 13 feet. Conditions will be very dangerous for boating, and small craft operators are advised to remain in port until these hazardous conditions start to abate late Sunday. .THUNDERSTORM IMPACT... Fast moving showers from late morning through this afternoon may produce a few lightning strikes and brief gusty winds as they move east at 45 to 55 mph. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts to around 35 knots will also be possible on area lakes, the Intracoastal Waterway, and local Atlantic waters in any heavy showers, or possibly an isolated lightning storm, as they move quickly eastward. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Behind today's front, much colder air will push into east central Florida tonight through Sunday night. Wind chills are expected to reach the upper 30s northwest of Interstate 4 by sunrise Sunday, as temperatures reach the lower 40s there. Lows will even be colder by sunrise Monday, reaching the upper 30s to lower 40s across a large part of east central Florida. The cold air combined with light winds could lead to patchy frost development. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Negron/Cristaldi
In the hours before
Special weather statement, Jan 4, 10:15 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
1015 AM EST Sat Jan 4 2020
FLZ044-045-144-041600-
Northern Lake County FL-Orange FL-Southern Lake County FL-
1015 AM EST Sat Jan 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND NORTHWESTERN ORANGE
COUNTIES UNTIL 1100 AM EST...
At 1013 AM EST, Doppler radar was tracking a fast-moving line of
strong showers extending from 6 miles northeast of Bushnell to near
Wesley Chapel South. Movement was northeast at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Apopka, Winter Garden, Leesburg, Eustis and Tavares.
LAT...LON 2896 8195 2896 8166 2898 8166 2900 8143
2835 8166 2835 8179 2836 8179 2836 8186
2835 8186 2835 8196
TIME...MOT...LOC 1513Z 247DEG 36KT 2873 8205 2829 8240
KNSpecial weather statement, Jan 4, 11:01 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1101 AM EST Sat Jan 4 2020
FLZ041-044>046-053-141-144-041730-
Northern Lake County FL-Osceola FL-Coastal Volusia FL-Orange FL-
Seminole FL-Inland Volusia FL-Southern Lake County FL-
1101 AM EST Sat Jan 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...ORANGE...
VOLUSIA AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 1230 PM EST...
At 1100 AM EST, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Pittman to near
Zephyrhills South. Movement of the line was southeast at 30 mph,
while individual storm cells were moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Orlando, Deltona, Daytona Beach, Kissimmee and Port Orange.
LAT...LON 2895 8195 2896 8166 2933 8165 2937 8142
2926 8142 2927 8115 2941 8116 2943 8111
2942 8111 2902 8088 2799 8138 2800 8142
2806 8146 2801 8138 2808 8135 2814 8152
2826 8156 2826 8166 2835 8166 2835 8196
TIME...MOT...LOC 1600Z 304DEG 24KT 2894 8163 2819 8215
BragawThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 4:35 AM EST | Gale Warning | MLB | 29 hr | |
| Jan 4, 8:58 AM EST | Lake Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 10 hr |
| Jan 4, 10:15 AM EST | Special Weather Statement | MLB | Lake | 45 min |
| Jan 4, 10:59 AM EST | Tornado Warning | MLB | Lake | 16 min |
| Jan 4, 11:01 AM EST | Special Weather Statement | MLB | Lake, Orange, Seminole, Volusia | 89 min |
| Jan 4, 11:43 AM EST | Special Marine Warning | MLB | 92 min | |
| Jan 4, 12:14 PM EST | Special Weather Statement | MLB | Brevard, Osceola, Seminole | 46 min |
| Jan 4, 12:16 PM EST | Special Marine Warning | MLB | 119 min | |
| Jan 4, 1:00 PM EST | Special Weather Statement | MLB | Brevard, Osceola | 45 min |
| Jan 4, 1:47 PM EST | Special Weather Statement | MLB | Brevard, Indian River | 43 min |
| Jan 4, 2:10 PM EST | Special Marine Warning | MLB | 2 hr | |
| Jan 4, 3:01 PM EST | Special Weather Statement | MLB | Okeechobee | 29 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.